advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Longview, Washington, USA:

My boyfriend, 25, seems to "get the blues" often, I'm convinced that it has to do with his diabetes, but there's nothing he can put his finger on that would be causing these feelings. What is the connection is between diabetes and depression? Does diabetes change the serotonin levels in your body? Is 5-HTP okay for him to take?

Answer:

There is no direct connection of depression to diabetes although some people with any chronic illness get depressed. I would not recommend any of the homeopathic medications for depression, but rather, a good psychiatrist or psychologist or social worker who has experience with chronic medical conditions. Your boyfriend's diabetes team should know of such folks in your area and may likely also have experience with their own patients who have diabetes as well as depression.

SB

Additional comments from Betty Brackenridge, diabetes dietitian:

5-HTP (5-hydroxytryptophan) is the latest "wonder" on the health food natural supplement circuit and is pretty heavily promoted on the web. It is a plant extract. The claim is that it acts much like St.John's Wort, raising serotonin levels with a resulting beneficial effect on depression and anxiety. I know of no controlled trials -- everything I've seen is anecdotal information. Like any herbal, claims of efficacy and safety do not have to be proven to be marketed, and the strength of products offered for sale is not controlled. Still, on the chance that there is a significant biological effect, people using this or any herbal medicine should inform their physician. This is particularly important if he starts receiving an SSRI (selective serotonin reuptake inhibitor) to treat his depression.

BB

DTQ-20010131201322
Original posting 13 Feb 2001
Posted to Behavior and Other Medications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:18
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.